The below is a press release from the American College of Asthma, Allergy & Immunology and it poses an excellent question:
Would You Know the Symptoms of Life-Threatening Anaphylaxis?
If you or a loved one is newly diagnosed with food allergies or even if you’ve had food allergies for, like, forever, you may not know the answer to the most basic of questions: what does anaphylaxis look or feel like and what should you do if/when it happens.
-Get motivated and get educated.
-Go over your food allergy emergency plan, allergy action plan or anaphylaxis plan with your allergist.
-Review your emergency medications - what to take and when.
-Don't delay; this information is life saving.
From an ACAAI press release:
ARLINGTON HEIGHTS, Ill. – Many of the approximately 1,500 deaths in the U.S. each year due to anaphylaxis, a sudden serious allergic reaction, could be prevented if more people knew the symptoms and the immediate treatment needed to survive.
To increase awareness of anaphylaxis, Allergy & Asthma Network Mothers of Asthmatics (AANMA) and the American College of Allergy, Asthma and Immunology (ACAAI) have partnered to bring the Anaphylaxis Community Experts (ACE) educational program to 150 communities throughout the U.S. The ACE program is supported by Dey Pharma, LP.
“The first line of treatment is early administration of epinephrine. Most fatalities from anaphylaxis occur outside the home, especially when treatment is delayed,” says allergist David Khan, MD, ACAAI program chair. “Our goal is to show parents, teachers, school nurses, emergency responders and others how to recognize and respond to anaphylaxis symptoms the moment they begin. Our goal is to save lives.”
Anaphylaxis is a rapid-onset, whole-body, potentially life-threatening, allergic reaction. It can happen to anyone at any time, but is more commonly experienced among people with risk factors. There are three major risk factors for fatal anaphylaxis:
• Allergic reaction to food, stinging insects or medications
• Presence or history of asthma symptoms
• Delay in administration of epinephrine
The affected person may experience cardiovascular shock and/or serious respiratory compromise.
“If you or someone you know experiences anaphylaxis, ask: what caused the allergic reaction? The answer may not be what you think. See an allergist. Get a strategy and reduce anxieties associated with anaphylaxis,” says Nancy Sander, AANMA president and founder. “Forty-seven states protect students’ rights to carry and use auto-injectable epinephrine. We’ve created resources to help them and families coordinate students’ needs.”
Every child at risk should have an anaphylaxis action plan on file with all schools and caregivers. The plan should list symptoms; state that immediate action can be life-saving and outline what to do in order of importance.
The ACE program will be presented in 150 communities by teams of local allergists and laypersons. ACE program objectives are to:
• Help patients, families and healthcare professionals identify who is at risk, and recognize signs and symptoms of life-threatening allergic reactions
• Recommend that auto-injectable epinephrine, the first line of treatment, be administered immediately once the symptoms have been identified, followed by emergency medical attention at the nearest hospital
• Develop prevention models that:
o Promote identification and avoidance of allergens
o Encourage patients with a history of anaphylaxis to consult with an allergist routinely
o Provide an Anaphylaxis Action Plan to patients who are at risk of anaphylaxis
o Refer patients with a diagnosis of anaphylaxis to an allergist, support organizations and educational programs
To learn more about the symptoms and treatment of anaphylaxis visit www.aanma.org/anaphylaxis and www.AllergyAndAsthmaRelief.org.